MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIAL REMOVAL HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. TRIAL REMOVAL HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71360920
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, trial removal handle broke.The device broke during surgery, while inside the patient.All pieces were recovered.It is unknown how was the procedure finished.The procedure was completed without delay.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirmed the tip is damaged on the trial removal handle.The device shows significant signs of wear/usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed part revealed no prior complaints for the listed batch.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
TRIAL REMOVAL HANDLE
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11156932
Report Number1020279-2021-00298
Device Sequence Number19860328
Product Code LZO
UDI-Device Identifier03596010535252
UDI-Public03596010535252
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K113789
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71360920
Device Catalogue Number71360920
Device Lot Number16MSY0031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2021
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer12/23/2020
02/02/2021
Initial Report FDA Received Date01/12/2021
Supplement Report FDA Received Date01/13/2021
02/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;